Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 193, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 6, 2017, 6:38 PM CDT for Cheyenne County, Rawlins County, Kansas. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 6:38 PM CDT (23:38 UTC)
- Expired
- Jul 6, 2017, 7:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Rawlins County, KS
The radar
The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:45 PM CDT | TSTM WND GST 60 | 6 Ne Bird City, KS | STORM SPOTTER REPORTED 60 MPH WIND GUSTS WITH BLOWING DUST |
| Jul 6, 6:45 PM CDT | NON-TSTM WND GST 60 | 6 Ne Bird City, KS | STORM SPOTTER REPORTED 60 MPH WIND GUSTS WITH BLOWING DUST |
| Jul 6, 6:52 PM CDT | TSTM WND GST 64 | Bird City, KS | BIRD CITY AIRPORT REPORTED 64 MPH WIND GUST AND REDUCED VISIBILITY TO ONE QUARTER MILE DUE TO BLOWING DUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -531 J/kg
- Mixed-layer LCL
- 3285 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
761 WUUS53 KGLD 062338 SVRGLD KSC023-153-070030- /O.NEW.KGLD.SV.W.0193.170706T2338Z-170707T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Goodland KS 638 PM CDT THU JUL 6 2017 The National Weather Service in Goodland has issued a * Severe Thunderstorm Warning for... Southern Cheyenne County in northwestern Kansas... Southwestern Rawlins County in northwestern Kansas... * Until 730 PM CDT * At 638 PM CDT, a severe thunderstorm was located 5 miles east of St. Francis, moving southeast at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... St. Francis, Bird City, McDonald, Beardsley and Wheeler. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3988 10198 3983 10115 3957 10109 3958 10190 TIME...MOT...LOC 2338Z 329DEG 26KT 3980 10169 HAIL...0.75IN WIND...60MPH $$ Lockhart
3 follow-up statements
712 WWUS53 KGLD 062359 SVSGLD Severe Weather Statement National Weather Service Goodland KS 659 PM CDT THU JUL 6 2017 KSC023-153-070030- /O.CON.KGLD.SV.W.0193.000000T0000Z-170707T0030Z/ Cheyenne KS-Rawlins KS- 659 PM CDT THU JUL 6 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTHERN CHEYENNE AND SOUTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS... At 659 PM CDT, a severe thunderstorm was located 8 miles south of Bird City, or 14 miles southeast of St. Francis, moving south at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Public. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... St. Francis, Bird City, McDonald, Beardsley and Wheeler. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3988 10198 3983 10115 3957 10109 3958 10190 TIME...MOT...LOC 2359Z 346DEG 26KT 3964 10158 HAIL...<.75IN WIND...60MPH $$ Lockhart
619 WWUS53 KGLD 070014 SVSGLD Severe Weather Statement National Weather Service Goodland KS 714 PM CDT THU JUL 6 2017 KSC023-153-070030- /O.CON.KGLD.SV.W.0193.000000T0000Z-170707T0030Z/ Cheyenne KS-Rawlins KS- 714 PM CDT THU JUL 6 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTHERN CHEYENNE AND SOUTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS... At 713 PM CDT, a severe thunderstorm was located 9 miles south of Bird City, or 18 miles north of Brewster, moving south at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of southern Cheyenne and southwestern Rawlins Counties in northwestern Kansas. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. This thunderstorm will produce damaging winds resulting in areas of near zero visibility in blowing dirt. Use extreme caution if you must travel and be alert for rapidly changing visibility. && LAT...LON 3968 10193 3968 10112 3957 10109 3958 10190 TIME...MOT...LOC 0013Z 339DEG 19KT 3961 10148 HAIL...<.75IN WIND...60MPH $$ Lockhart
028
WWUS53 KGLD 070031
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
731 PM CDT THU JUL 6 2017
KSC023-153-070041-
/O.EXP.KGLD.SV.W.0193.000000T0000Z-170707T0030Z/
Cheyenne KS-Rawlins KS-
731 PM CDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHEYENNE AND
SOUTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
LAT...LON 3968 10193 3968 10112 3957 10109 3958 10190
TIME...MOT...LOC 0031Z 329DEG 26KT 3951 10140
$$
LockhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:28 PM CDT, 10 minutes earlier.
Area forecast discussion, Jul 6, 6:28 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Goodland KS 528 PM MDT Thu Jul 6 2017 .SHORT TERM...(This evening through Friday) Issued at 200 PM MDT Thu Jul 6 2017 Scattered thunderstorms will develop in northeast Colorado later this afternoon near the Cheyenne Ridge and Palmer Divide, aided by a weak shortwave trough coming over the upper ridge. More isolated storms may also develop along a surface trough/cold front located roughly from Limon northeast to near McCook. Storms will move east this evening into the remainder of the area, but weakening as they enter a more stable airmass towards sunset. Best chance for severe storms will be in northeast Colorado early, with damaging wind and hail up to quarter size, given deeply mixed/inverted V soundings and weak instability. Activity should be done by 06z. Cold front will slowly sag south and west across the area, and by Friday afternoon be located near a Limon to Scott City line. Scattered thunderstorms will develop near the front, as well as in the post frontal upslope environment, aided again by weak shortwave energy coming over the persistent upper ridge. Instability will be stronger compared to today, up to 2000 j/kg, as will be the deep layer shear which will be around 40kts, both parameters maximized along/north of the surface front. As a result, may see more of a threat for severe storms, including a few supercells capable of producing large hail. LCLs are a little high for tornadoes, but with the surface boundary in the area and good directional shear, one cannot be totally ruled out. Temperatures will be slightly cooler behind the front, but still expecting lower to middle 90s, with upper 90s to lower 100s in far southwestern areas south of the front. .LONG TERM...(Friday night through Thursday) Issued at 139 PM MDT Thu Jul 6 2017 During the period the pattern still remains the same. A strong upper level ridge over the western U.S. is producing northwesterly winds aloft over the Tri-State region. The models are showing a series of strong shortwave troughs moving over the region during the onset of this period. The models are also showing strong vorticity advection associated with these shortwaves so the chances of showers and thunderstorms on Friday night are good. Saturday will see some lingering showers and thunderstorm in the region as these shortwaves continues to move out of the area. Sunday, the upper level ridge shifts more to the east and the upper level flow become more zonal over the northern U.S. by the end of the period. This will produce mostly dry conditions for the region from Sunday through the end of the period. The only question is Tuesday afternoon and night. The builder is calling for some showers and thunderstorms during this time. Looking at the models it is possible that a leeside trough is coming off the Front Range. Do not see any reasons to change anything at this time and we will look at the next couple of runs to see if it shows the same thing. Temperatures on Saturday will be close to normal and then they climb to well above normal for the rest of the period. Some areas will see high temperatures around and slightly above 100 by Monday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 528 PM MDT Thu Jul 6 2017 VFR conditions should prevail at both KGLD and KMCK terminals through the TAF period. Thunderstorm activity across southwest Nebraska and expanding into northwest Kansas will impact both terminals early in the TAF period with coverage decreasing later this evening. I couldn't rule out strong to severe thunderstorms with hail and winds 50kt or higher, but based on current coverage of stronger activity I am not confident enough to introduce winds stronger than 30kt at this time in TAFs. Another round of thunderstorms is possible Friday afternoon into the evening, but at this range and projected coverage I am holding off on introduction. Winds eventually shift to the east-southeast as a front moves into the region Friday morning, with prevailing winds 10-12kt possible. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...BW AVIATION...DR
Hazardous weather outlook, Jul 6, 11:41 AM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1041 AM MDT Thu Jul 6 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1041 AM MDT Thu Jul 6 2017 /1141 AM CDT Thu Jul 6 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... From late this afternoon through the evening hours, strong to severe thunderstorms will be possible along and north of a line from Flagler to Colby to Hill City. The main threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... From Friday afternoon into the overnight hours, severe thunderstorms will be possible across the entire area. Large hail and damaging winds will be the main threats. However, a tornado or two cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 6, 5:33 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Goodland KS 433 PM MDT THU JUL 6 2017 NEZ079>081-062315- Red Willow NE-Hitchcock NE-Dundy NE- 433 PM MDT THU JUL 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED WILLOW...HITCHCOCK AND DUNDY COUNTIES UNTIL 515 PM MDT/615 PM CDT/... At 433 PM MDT/533 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles east of Hayes Center to 17 miles northeast of Wray. Movement was southeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... McCook, Benkelman, Trenton, Culbertson, Palisade, Stratton and Haigler. LAT...LON 4009 10040 4001 10201 4035 10205 4035 10058 TIME...MOT...LOC 2233Z 316DEG 22KT 4048 10081 4027 10200 Lockhart
Special weather statement, Jul 6, 6:19 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Goodland KS 519 PM MDT THU JUL 6 2017 COZ091-092-062345- Kit Carson County CO-Cheyenne County CO- 519 PM MDT THU JUL 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 545 PM MDT... At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Stratton, moving south at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Cheyenne and south central Kit Carson Counties in east central Colorado. This includes the following highways... Interstate 70 in Colorado between mile markers 429 and 434. Highway 385 between mile markers 161 and 167. LAT...LON 3922 10284 3930 10233 3897 10227 3891 10280 TIME...MOT...LOC 2318Z 351DEG 9KT 3913 10254 Lockhart
Special weather statement, Jul 6, 6:34 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
534 PM MDT THU JUL 6 2017
COZ090-070015-
Yuma County CO-
534 PM MDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 615 PM
MDT...
At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Eckley, or 9 miles southeast of Yuma, moving
southeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Yuma, Eckley, Abarr, Heartstrong and Vernon.
This includes Highway 385 between mile markers 222 and 238.
LAT...LON 3978 10206 3977 10280 4000 10280 4000 10279
4014 10280 4016 10234
TIME...MOT...LOC 2333Z 320DEG 14KT 4005 10258
LockhartThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:08 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.